Pennsylvania, 2004

Damaging Wind in Pennsylvania, May 20, 2004

May 20, 2004 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 20, 1:55 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 20, 1:55 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 AM EDT THU MAY 20 2004

TSRA BACK IN THE FORECAST AS WARM FRONT EXPECTED TO LIFT OVR THE CWA
IN ADVANCE OF SHRTWV/MCS XG THE GREAT LAKES AREA THIS MRNG.
SCATTERED...MAINLY AFTN ACTIVITY IS EXPECTED TO BECOME MORE
WIDESPREAD TNGT IN THE FORM OF AN MCS...CURRENTLY EXPECTED ACRS THE
SRN HALF OF THE CWA AS PER ETA DEPICTION/TRACK OF SPPRTG MID LVL
FEATURES.  HAVE BUMPED OVRNGT POPS IN THIS AREA TO LIKELY NMBRS.

OTHERWISE...HAVE ADJUSTED POPS FOR THE WEEKEND A BIT TO BTR REFLECT
DIURNAL NATURE OF EXPECTED TSRA DVLPMNT AS MID LVL RIDGE AXIS SHIFT
E WITH ADVN OF WRN STATES TROF.  NRN ZONES POPS MAINTAINED LONGER TO
ACCOUNT FOR SHRTWVS XG THE RIDGE.

&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&

15
Hazardous weather outlook, May 19, 11:20 AM EST, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1220 PM EDT WED MAY 19 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-190857-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1220 PM EDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE
EXPECTED ACROSS THE AREA THIS AFTERNOON AND EARLY THIS EVENING
ESPECIALLY OVER NORTHERN WEST VIRGINIA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHERN WEST
VIRGINIA THIS AFTERNOON AND THIS EVENING AS A COLD FRONT SAGS
SOUTHWARD.  THE PRIMARY THREAT WILL BE FROM HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
ON THURSDAY AND FRIDAY.  THE PRIMARY THREAT WILL AGAIN BE FROM HAIL
AND DAMAGING WIND GUSTS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Pittsburgh radar (KPBZ), 68 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 20, 3:30 AM EST
Where
Lawrence County, Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.117, -80.450

Trees blew down, blocking road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398333.